OxyContin is an opioid prescribed to manage severe or chronic pain. OxyContin is the brand name for the drug oxycodone, which is the active ingredient of OxyContin. Its pain-relieving effects work by interacting with receptors in the central nervous system.
When used other than prescribed, OxyContin has the potential to be highly addictive. People use OxyContin recreationally to achieve a euphoric feeling that stems from oxycodone’s effects in the brain. When used at higher doses than recommended, OxyContin can have dangerous side effects.
When a person regularly uses OxyContin to get high, they may need to start taking more and more of the drug to feel the desired effects. As tolerance develops, the risk of experiencing an OxyContin overdose increases.
How Much OxyContin Does it Take to Overdose?
How much OxyContin it takes to overdose depends on individual factors. There is not a set milligram dose of OxyContin that causes an overdose, but it should never be taken by someone it is not prescribed to or in amounts higher than what was prescribed. OxyContin comes in pill form that is meant to be swallowed, but people who misuse OxyContin may crush the pill and snort or inject it. These methods decrease the amount of time it takes to feel the effects of OxyContin.
When misused, OxyContin can have a euphoric effect that a person might crave. As a person misuses OxyContin, they may develop a tolerance to OxyContin. Tolerance develops when a person needs more of the drug to feel its euphoric effects. The more a person uses the drug, the more their tolerance develops. People with a tolerance or dependence on OxyContin have an increased risk of overdosing.
Signs and Symptoms of OxyContin Overdose
Signs of an OxyContin overdose occur in the moments before the full overdose occurs. Recognizing the signs of an overdose is the earliest way to react to an overdose occurring.
Warning signs of OxyContin overdose include:
- Mood changes
- Dry mouth
- Excessive sweating
- Changes in speech
- Small pupils
When a person takes too much OxyContin, it can have dangerous effects on the brain, including the brain no longer instructing the body to function as it should. This effect is often deadly. If an overdose is suspected, call 911 immediately.
Symptoms of OxyContin overdose include:
- Excessive tiredness or extreme fatigue
- Loss of consciousness
- Problems breathing
- Slowed, shallow breathing or respiratory arrest
- Low blood pressure
- Slowed heart rate
- Blue skin, lips or fingernails
- Cold or clammy skin
- Pupils narrowing or widening
- Weak or limp muscle tone
OxyContin Overdose Prevention
OxyContin should never be taken by someone who it was not prescribed to. When prescribed OxyContin as a pain medication, that person should carefully follow the dosing schedule to avoid having too much oxycodone in their system at once.
The amount of OxyContin that can cause an overdose varies from person-to-person and has to do with how much is taken out once, how frequently it is taken and if they have taken OxyContin before. A person who has never taken OxyContin might have a more severe reaction to the same dose of the drug as someone who already started developing a tolerance to it.
A person who has taken OxyContin before but has abstained from using it for a while may have the same overdose risk as someone who has never taken it. If their body has readjusted to the absence of the drug and they take a large dose that may not have affected them before, it can be very dangerous. In many cases, resuming previous OxyContin usage levels leads to an overdose.
OxyContin Overdose Treatment
If an OxyContin overdose is suspected, call 911 immediately.
OxyContin overdose treatment usually starts with a drug called naloxone. Naloxone is an opioid receptor antagonist, so it binds to the same opioid receptors that OxyContin does and prevents OxyContin from binding to them. This process prevents the side effects of OxyContin from taking place.
The person may also have their stomach pumped or use charcoal to prevent any OxyContin that hasn’t been absorbed from entering their system. Someone may also be given IV saline to hydrate them or a breathing tube if they are having difficulty breathing. If a person who overdoses gets admitted to a hospital, they will be continuously monitored until they are stable and can leave the hospital on their own accord.
The best way to prevent an OxyContin overdose is by addressing the substance use disorder driving the drug use. If you or a loved one are affected by an OxyContin use disorder, contact The Recovery Village to speak with a representative about professional addiction treatment. Take the first step toward a healthier future, call today.
Food and Drug Administration. “OxyContin Prescribing Information.” August, 2018. Accessed August 5, 2019.
Drug Enforcement Administration. “OXYCODONE (Trade Names: Tylox, Percodan, OxyContin).” July 2019. Accessed August 5, 2019.
National Institute of Drug Abuse. “Prescription Opioids.” June 2019. Accessed August 5, 2019.
MedlinePlus. “Hydrocodone/oxycodone overdose.” January 31, 2017. Accessed August 5, 2019.
Substance Use and Mental Health Disorder Services Administration. “Naloxone.” April 11, 2019. Accessed July 19, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.